Ghent University Academic Bibliography

Advanced

Drug interactions and adverse drug reactions in the older patients admitted to the emergency department

Peter De Paepe UGent, Mirko Petrovic UGent, Laurence Outtier UGent, GEORGES VAN MAELE UGent and Walter Buylaert UGent (2013) ACTA CLINICA BELGICA. 68(1). p.15-21
abstract
Purpose: The aim of this study was to prospectively evaluate drug interactions and adverse drug reactions (ADRs) in the older patients admitted to the emergency department (ED) and to characterize risk factors. Methods: In 80 patients aged 65 years and older medication history and ED drug administration were-analysed. Medical records were analysed for ADRs by an expert panel which also evaluated their avoidability and causality. An interaction program was used to search for potential drug interactions followed by assessment for clinical significance. Data were analysed using a logistic regression model. The significance level was set at alpha=0.05. Results: Eighty seven ADRs were identified in 37 patients; 18 were the result of an interaction (15 patients). Causality was assessed as definite (n = 1 ), probable (n = 62) and possible (n = 24). The reason for admission was definitely and probably related to an ADR in 6 and 18 patients respectively. Only 17 (20%) of the ADRs were assessed as unavoidable, while 23 (26%) and 47 (54%) were classified as definitely and possibly avoidable, respectively. ADRs were related with female gender (p = 0.023) and number of drugs (p = 0.004), but not with high age, (p = 0.151.). Clinically relevant interactions were related with older age (p = 0.032) and number of drugs (p = 0.003), but not with gender (p = 0.380). None of the interactions with ED initiated medications were considered unjustified. Conclusions: ADRs frequently occur in the older patients admitted to the ED and are an important cause of hospital admissions with a substantial contribution of adverse drug interactions.
Please use this url to cite or link to this publication:
author
organization
year
type
journalArticle (original)
publication status
published
subject
keyword
drug interactions, adverse drug reactions, emergency department, older patients, MEDICATION-RELATED VISITS, HOSPITAL ADMISSIONS, ELDERLY-PEOPLE, NATIONAL SURVEILLANCE, GENDER-DIFFERENCES, EVENTS, RISK, ROOM, POPULATION, AVOIDABILITY
journal title
ACTA CLINICA BELGICA
Acta Clin. Belg.
volume
68
issue
1
pages
15 - 21
Web of Science type
Article
Web of Science id
000326208900003
JCR category
MEDICINE, GENERAL & INTERNAL
JCR impact factor
0.713 (2013)
JCR rank
109/156 (2013)
JCR quartile
3 (2013)
ISSN
0001-5512
DOI
10.2143/ACB.68.1.2062714
language
English
UGent publication?
yes
classification
A1
copyright statement
I have transferred the copyright for this publication to the publisher
id
1967553
handle
http://hdl.handle.net/1854/LU-1967553
date created
2011-12-14 23:26:04
date last changed
2015-04-01 16:42:13
@article{1967553,
  abstract     = {Purpose: The aim of this study was to prospectively evaluate drug interactions and adverse drug reactions (ADRs) in the older patients admitted to the emergency department (ED) and to characterize risk factors. 
Methods: In 80 patients aged 65 years and older medication history and ED drug administration were-analysed. Medical records were analysed for ADRs by an expert panel which also evaluated their avoidability and causality. An interaction program was used to search for potential drug interactions followed by assessment for clinical significance. Data were analysed using a logistic regression model. The significance level was set at alpha=0.05. 
Results: Eighty seven ADRs were identified in 37 patients; 18 were the result of an interaction (15 patients). Causality was assessed as definite (n = 1 ), probable (n = 62) and possible (n = 24). The reason for admission was definitely and probably related to an ADR in 6 and 18 patients respectively. Only 17 (20\%) of the ADRs were assessed as unavoidable, while 23 (26\%) and 47 (54\%) were classified as definitely and possibly avoidable, respectively. ADRs were related with female gender (p = 0.023) and number of drugs (p = 0.004), but not with high age, (p = 0.151.). Clinically relevant interactions were related with older age (p = 0.032) and number of drugs (p = 0.003), but not with gender (p = 0.380). 
None of the interactions with ED initiated medications were considered unjustified. 
Conclusions: ADRs frequently occur in the older patients admitted to the ED and are an important cause of hospital admissions with a substantial contribution of adverse drug interactions.},
  author       = {De Paepe, Peter and Petrovic, Mirko and Outtier, Laurence and VAN MAELE, GEORGES and Buylaert, Walter},
  issn         = {0001-5512},
  journal      = {ACTA CLINICA BELGICA},
  keyword      = {drug interactions,adverse drug reactions,emergency department,older patients,MEDICATION-RELATED VISITS,HOSPITAL ADMISSIONS,ELDERLY-PEOPLE,NATIONAL SURVEILLANCE,GENDER-DIFFERENCES,EVENTS,RISK,ROOM,POPULATION,AVOIDABILITY},
  language     = {eng},
  number       = {1},
  pages        = {15--21},
  title        = {Drug interactions and adverse drug reactions in the older patients admitted to the emergency department},
  url          = {http://dx.doi.org/10.2143/ACB.68.1.2062714},
  volume       = {68},
  year         = {2013},
}

Chicago
De Paepe, Peter, Mirko Petrovic, Laurence Outtier, GEORGES VAN MAELE, and Walter Buylaert. 2013. “Drug Interactions and Adverse Drug Reactions in the Older Patients Admitted to the Emergency Department.” Acta Clinica Belgica 68 (1): 15–21.
APA
De Paepe, Peter, Petrovic, M., Outtier, L., VAN MAELE, G., & Buylaert, W. (2013). Drug interactions and adverse drug reactions in the older patients admitted to the emergency department. ACTA CLINICA BELGICA, 68(1), 15–21.
Vancouver
1.
De Paepe P, Petrovic M, Outtier L, VAN MAELE G, Buylaert W. Drug interactions and adverse drug reactions in the older patients admitted to the emergency department. ACTA CLINICA BELGICA. 2013;68(1):15–21.
MLA
De Paepe, Peter, Mirko Petrovic, Laurence Outtier, et al. “Drug Interactions and Adverse Drug Reactions in the Older Patients Admitted to the Emergency Department.” ACTA CLINICA BELGICA 68.1 (2013): 15–21. Print.